Aa
A
A
A
Close
Depression/Mental Health Forum
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Avatar universal

Nightly panic attacks

Last Friday I consumed approximately 1/16th of an ounce of hallucinogenic mushrooms (Psilocybe cubensis) for recreational purposes, which resulted in an extremely powerful "bad trip." There is very little I remember for a 7 or so hour period, although what I do remember is horrifying. I passed out at some point that night an woke up disoriented but no longer hallucinating a few hours later, after which I was able to fall asleep normally. At first, I was strangely detached from the experience and had none of the depression or anxiety that often comes with bad trips. Every night since the first, however, I have been woken up by increasingly strong terror, confusion, shaking, rapid heartbeat, vertigo and nausea 2 to 4 hours after going to sleep. Last night I awoke to one of these attacks, almost vomited from fear and, after calming down and getting back to sleep, awoke to another one, somewhat less potent. I have been anxious and jumpy ever since, with a "butterflies in my stomach" sort of feeling. It is getting to the point where I am afraid to go to sleep. I have no memory of a dream or flashback, and I understand that psilocybin flashbacks are extremely rare and usually limited to regular, habitual users. I have never had anything resembling a panic attack or any mental or emotional disorders of any kind. I have never heard of this happening due to extremely occasional drug use (this was my second time using hallucinogens, the first being about 7 months prior, also mushrooms). What is causing it? Should I seek treatment, or will this work itself out?
2 Responses
242532 tn?1269550379
MEDICAL PROFESSIONAL
You should seek treatment, there are medications that can help rebalance the neurotransmitter disturbance caused by the hallucinogen....not a good idea..there are more of these dangerous bad trips than you are aware of, and one bad trip is enough to sensitize you to brain damage in subsequent trials....so don't do any more.
Avatar universal
It's a bit unclear whether you took psilocybin, a synthetic drug using a pharmaceutical replica of one of the active ingredients in magic mushrooms, or took the mushroom itself.  It also sounds like whatever you took might have been cut with speed.  In the late Sixties, most of the hallucinogens people were taking were cut with speed -- it's cheaper to make, but it makes the high last longer, go faster, and much harder to come down from.  This kind of sounds like that.  I'd definitely avoid this kind of drug, because your system obviously doesn't like it.  Mushrooms and peyote are actually toxic to an extent, which is why many people who take them vomit.  I'm not sure personally that I would take another psychotropic drug, which is what pharmaceuticals are that affect the brain, to recover from another psychotropic drug unless I'd exhausted other options first, such as a good liver and blood cleanse to get the toxins out of your system.  But that's just me.
Popular Resources
15 signs that it’s more than just the blues
Can depression and anxiety cause heart disease? Get the facts in this Missouri Medicine report.
Simple, drug-free tips to banish the blues.
A guide to 10 common phobias.
Are there grounds to recommend coffee consumption? Recent studies perk interest.
For many, mental health care is prohibitively expensive. Dr. Rebecca Resnik provides a guide on how to find free or reduced-fee treatment in your area